For several years, there has been debate over whether Accutane (isotretinoin), a drug prescribed for serious cases of acne, could be causing depression and subsequent suicide in teenagers. Though depression and suicide are serious health problems for teenagers, there has not been consistent evidence that Accutane contributes significantly to either.
Acne can have a significant impact on a person's outlook on life. Studies have detected that the following characteristics are common among people with acne:
These negative effects are often interrelated and can have a crippling impact on people socially, on the job, or at school. Acne medications and treatment regimens have been widely prescribed to teenagers and adults. Accutane is a medication generally used only after other treatments have been tried and found to be ineffective. It has medical risks and is particularly dangerous to a fetus if a woman taking this drug becomes pregnant. Doctors typically present these risks to patients who are considering taking Accutane as part of the process of informed consent.
Many teenagers experience depression each year, some meeting psychiatric criteria for major depressive disorder. Depression is a complex disease associated with multiple risk factors and is a problem in adolescents whether or not they also have acne.
Doctors treating acne (or any other adolescent disorder) need to talk to teenagers about their feelings and self-esteem. In addition to asking about feelings of depression, parents and physicians should look for common signs and symptoms of depression in adolescents. Among these are:
Despite the manufacturer’s warning that Accutane can cause psychiatric symptoms, there is not conclusive evidence of a relationship. There have been cases of patients developing severe depression while taking Accutane; some cases included reports of suicide. While there were cases reported in which depression improved after stopping the medication and then recurred on rechallenge, case reports of this sort are not considered to be strong scientific evidence for a link between medications and adverse events.
One Canadian study found that 4% of patients taking Accutane became depressed and remained depressed during treatment with Accutane; however, there were no control subjects for comparisons. Studies of this sort, without controls (persons not taking Accutane), also cannot provide convincing scientific data about whether a common disorder—depression—is caused by a drug.
A more powerful analysis of the same database using control cases did not show Accutane to be associated with increased risk of either depression or suicide. The Journal of the American Academy of Dermatology published one large review of the literature, which concluded that no evidence established a link between the acne drug and major depression or suicide.
There have been other studies that have also failed to show any link between Accutane and depression. However, there was a recent study published in the British Medical Journal that did find an association between isotretinoin use and attempted suicides in patients with severe acne in Sweden. Suicide attempts during and after treatment with Accutane was increased. However, it was not clear if the risk was due to severe acne or due to the Accutane.
Since there is not clear evidence on the issue, it is a good idea to be vigilant. If you are a teen taking Accutane or if you have a teen on the medication, be sure to to immediately report mood changes and symptoms suggestive of depression (such as sadness, crying, loss of appetite, unusual fatigue, withdrawal, and inability to concentrate) to the doctor. The U.S Food and Drug Administration (FDA) recommends that if you have any new symptoms of depression, you should stop isotretinoin and let your doctor know of your symptoms right away. These symptoms need to be promptly evaluated for appropriate treatment.
American Academy of Child and Adolescent Psychiatry
The American Academy of Dermatology
American Academy of Pediatrics
Canadian Public Health
The College of Canadian Family Physicians
AADA introduces updated isotretinoin position statement. The American Academy of Dermatology Association website. Available at: http://www.aad.org/stories-and-news/news-releases/aada-introduces-updated-isotretinoin-position-statement-. Published November 22, 2010. Accessed July 13, 2012.
Chia CY, Lane W, Chibnall J, Allen A, Siegfried E. Isotretinoin therapy and mood changes in adolescents with moderate to severe acne: a cohort study. Arch Dermatol. 2005;141(5):557-560.
Depression. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed/. Updated June 28, 2012. Accessed July 13, 2012.
Ferahbas A, Turan MT, Esel E, Utas S, Kutlugun C, Kilic CG. A pilot study evaluating anxiety and depressive scores in acne patients treated with isotretinoin. J Dermatolog Treat. 2004;15(3):153-157.
Hull PR, Demkiw-Bartel C. Isotretinoin use in acne: prospective evaluation of adverse events. J Cutan Med Surg. 2000;4(2):66-70.
Information for healthcare professionals: isotretinoin (marketed as Accutane). United States Food and Drug Administration website. Available at: http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/DrugSafetyInformationforHeathcareProfessionals/ucm085227.htm. Updated January 27, 2010. Accessed July 13, 2012.
Isotretinoin. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed/. Updated December 14, 2011. Accessed July 13, 2012.
Jacobs DG, Deutsch NL, Brewer M. Suicide, depression, and isotretinoin: is there a causal link? J Am Acad Dermatol. 2001;45:S168-175.
Jick SS, Kremers HM, Vasilakis-Scaramozza C. Isotretinoin use and risk of depression, psychotic symptoms, suicide, and attempted suicide. Archiv Dermatol. 2000;136:1231-1236.
Kontaxakis VP, Skourides D, Ferentinos P, Havaki-Kontaxaki BJ, Papadimitriou GN. Isotretinoin and psychopathology: a review. Ann Gen Psychiatry. 2009 Jan 20;8:2.
Magin P, Pond D, Smith W. Isotretinoin, depression and suicide: a review of the evidence. Br J Gen Pract. 2005;55:134-138.
Ng CH, Tam MM, Celi E, Tate B, Schweitzer I. Prospective study of depressive symptoms and quality of life in acne vulgaris patients treated with isotretinoin compared to antibiotic and topical therapy. Australas J Dermatol. 2002 Nov;43(4):262-268.
Strahan JE, Raimer S. Isotretinoin and the controversy of psychiatric adverse effects. Int J Dermatol. 2006;45:789-799.
Sundström A, Alfredsson L, Sjölin-Forsberg G, Gerdén B, Bergman U, Jokinen J. Association of suicide attempts with acne and treatment with isotretinoin: retrospective Swedish cohort study. BMJ. 2010 Nov 11;341:c5812.
Wysowski DK, Pitts M, Beits J. An analysis of reports of depression and suicide in patients treated with isotretinoin. J Am Acad Dermatol. 2001;45(4):515-519.
Last reviewed July 2012 by Brian Randall, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2012 EBSCO Publishing All rights reserved.
What can we help you find?close ×